Hail, Lipscomb
- When
- June 21, 7:44 PM CST
- Where
- Lipscomb County, 0.89 mi NW of Follett
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -100.140
Quarter size hail fell at Follett.
A moist, moderately unstable airmass and weak to moderate wind shear supported the development of scattered late afternoon and evening thunderstorms as an upper level disturbance moved across the area from the west-northwest. There were a few reports of hail in the northeast Texas Panhandle during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A moist, moderately unstable airmass and weak to moderate wind shear supported the development of scattered late afternoon and evening thunderstorms as an upper level disturbance moved across the area from the west-northwest. There were a few reports of hail in the northeast Texas Panhandle during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 5:25 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 625 PM CDT Sun Jun 21 2020 .AVIATION...00Z TAFS... VFR conditions expected for the next 18 hours, and may very well last 24 hours. PROB30 groups at the end of the TAF period for possible severe weather after 21z. Will note that there could be some low clouds lingering across the southern portion of the TX Panhandle, and impact KAMA with MVFR cigs. Confidence is low at this point, so went with BKN030 after 12z. If low clouds are thick enough, might get a little mist early in the morning as well. Over the next couple hours KGUY may get clipped with VCTS, strong gusty winds 30-40kts could be possible out of the north or northeast. But after 02z expect that the storms will be east of the terminal. Weber && .PREV DISCUSSION... /Issued 205 PM CDT Sun Jun 21 2020/ SHORT TERM...through Monday... As we look at current observations this afternoon, we can see the dryline is setting up across the western TX Panhandle with areas just out ahead from Amarillo to Guymon points east in the moist sector with Td's in the 60s and even some 70s in the far east. The dryline will be the focal for potential convection as we go into the afternoon hours. Latest vertical profiles show MLCAPE of 2500 to 4000 J/Kg out ahead of the dryline with effective shear of 25 to 35 kts with some areas out east closer to 40 kts. One big limiting factor could be the cap in place. With a lack of any noticeable forcing aloft to help break the cap as seen from the satellite analysis in the H500 NW flow, the surface based dryline maybe the only source of forcing for this afternoon. In due to a small part, outflow from convection earlier this morning across southern and southwestern Oklahoma raced west and has fizzled out over parts of the central Panhandles. This could locally stabilize parts of the atmosphere along with the outflow boundary itself dissipating due to the noticeable cap already in place. As we continue with daytime heating, as many locations are expected to top out today well into the 90s, convective temperatures could be enough to break the cap. With some shear to work with, initial storm mode should be supercells, if thunderstorms can puncture the cap, with large hail and damaging winds gusts being the main threat with highest chance right along the dryline. If more than one storm were to develop along the dryline, storm mode could change to multi-cell cluster as the propagate to the east and southeast. As of this current forecast, around a 20 percent chance of storms this afternoon along the dryline are expected, given the uncertainty of the strength of the cap. Going into the evening hours, a second area to watch will be the eastern and northeastern combined Panhandles. A cluster of supercells/multicells will congeal somewhere over western/central Kansas and propagate to the south and southeast as an MCS. Vertical profiles across the eastern Panhandles out ahead of the MCS complex shows a well mixed profiles with pronounced MLCAPE values of 3000-4000 J/Kg. Current model output shows the northeastern Panhandles in the western peripheries of the MCS, with still enough instability with momentum transfer with damaging winds gusts and large hail the primary threat; with a low, but non-zero threat of a tornado as well. As we go past 03-05Z Monday, the MCS should continue its southeast propagation remaining mostly in central Oklahoma with perhaps the far eastern Panhandles of some residual elevated convection moving SE in the wake of the MCS. By 06-08Z Monday, the last of the precipitation will exit the region. A cold front will move through most of the Panhandles through the day on Monday. Easterly and southeasterly flow will assist in upslope across the high terrain to the west where a multi-storm complex could form. A surface low developing in the Texas South Plains will also help to increase upslope flow. This favorable upslope flow will generate a few rounds of multicell clusters from NM moving SE along the front into the Panhandles. With ample instability, especially ahead of the cold front, storms could reach severe limits with large hail and damaging winds gusts possible through the afternoon and evening hours. High temperatures on Monday will be well into the 90s. Meccariello LONG TERM...Monday Night through Saturday Night... High pressure to the west will provide northwest flow to the Panhandles, with a subtle wave expected to move through as well as a weak cold front from the north. Convection will likely fire off in eastern NM late Monday afternoon and track across the Panhandles Monday evening. Easterly winds will provide decent upslope flow to the Panhandles aiding in storm development over the western Panhandles. The cold front is expected to move through in the evening and may trigger more storms across the northern Panhandles. By late evening, expect that multi-cell storms may merge into a line segment that moves through with the cold front. All areas of the Panhandles will be in play for severe weather Monday evening, however the better chance will be the south and central TX Panhandle. Yet again Tuesday there will be ample moisture for early afternoon storms over the eastern NM mountains and they will likely track to the western Panhandles under the northwest flow. Given the inverted V soundings and the low CAPE/Shear values, will expect storms to collapse as they move into the TX Panhandles, however can't rule out severe wind gusts with the storms. Hail will likely be sub-severe unless we can get more instability. Wednesday will be tricky, the ridge begins to flatten out as an upper level trof moves across the Pacific Northwest. A more zonal flow will be in play, but still we'll see storms develop off the eastern NM mountains and try to track into the western Panhandles. Still looks like there will be enough moisture to push the storms into the Panhandles, and just like with Tuesday they could pose strong wind gusts. Moisture continues to be drawn up to eastern NM and another round of storms is expected, but with the zonal flow in play, storms may actually make it into the Panhandles a bit earlier and progress further east through the evening. There's still a question that far out how much moisture transport will move into eastern NM and how much thunderstorm development will be in play. But if the moisture is ample, then expect the storms to make it further east. Friday and Saturday models diverge a bit with that Pacific Northwest trof moving over the Four Corners region, and just how much it may/may not impact the Panhandles. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 93 64 83 62 / 10 40 50 30 30 Beaver OK 64 91 62 86 62 / 70 40 40 10 20 Boise City OK 61 91 60 84 59 / 10 40 40 40 40 Borger TX 67 97 65 88 64 / 20 50 50 20 30 Boys Ranch TX 64 96 63 87 62 / 10 40 50 40 40 Canyon TX 63 93 63 83 62 / 10 40 40 20 30 Clarendon TX 67 94 65 84 63 / 10 40 50 20 20 Dalhart TX 64 93 60 84 59 / 10 40 40 30 40 Guymon OK 64 93 62 85 61 / 30 40 50 20 30 Hereford TX 63 96 63 84 62 / 10 40 40 30 40 Lipscomb TX 66 91 64 86 62 / 80 40 40 10 10 Pampa TX 65 92 63 84 62 / 20 50 50 20 20 Shamrock TX 69 93 65 85 63 / 30 50 50 20 10 Wellington TX 72 96 67 87 64 / 10 50 50 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/29/89
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Sun Jun 21 2020 OKZ001>003-TXZ001>020-317-220715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered severe storms expected today across the central Panhandles and then again this evening across the eastern Panhandles. Very large hail, and damaging winds will be the main threat with a small chance of a tornado in the northeast Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a chance for thunderstorms Monday through Friday. Some storms may be severe on Monday for large hail and damaging winds. After Monday, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 2 S BEAVER 36.79N 100.52W
06/21/2020 M1.00 INCH BEAVER OK STORM CHASER
&&
EVENT NUMBER AMA2000432
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 ESE BALKO 36.61N 100.63W
06/21/2020 M2.00 INCH BEAVER OK STORM CHASER
&&
EVENT NUMBER AMA2000433
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 3 ESE BALKO 36.61N 100.63W
06/21/2020 M3.00 INCH BEAVER OK STORM CHASER
&&
EVENT NUMBER AMA2000434
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST ELMWOOD 36.62N 100.52W
06/21/2020 E70 MPH BEAVER OK BROADCAST MEDIA
&&
EVENT NUMBER AMA2000435
15Special Weather Statement
National Weather Service Amarillo TX
814 PM CDT Sun Jun 21 2020
TXZ003-004-220145-
Ochiltree TX-Hansford TX-
814 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANSFORD AND
NORTHWESTERN OCHILTREE COUNTIES UNTIL 845 PM CDT...
At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hardesty, or 18 miles north of Spearman, moving east
at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Perryton and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3648 10074 3625 10083 3641 10140 3650 10136
3650 10089
TIME...MOT...LOC 0113Z 287DEG 36KT 3646 10117
LFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 2 NNE ELMWOOD 36.65N 100.51W
06/21/2020 E2.75 INCH BEAVER OK EMERGENCY MNGR
A FEW STONES UP TO BASEBALL SIZE.
&&
EVENT NUMBER AMA2000436
15The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
4 hail. Local standard time, as filed.
Quarter size hail fell at Follett.
Nickel size hail fell at Booker.
Quarter size hail fell 7 miles west-northwest of Wolf Creek Park on U.S Highway 83.
Quarter size hail fell 2 miles northeast of Lora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890697, 890699, 890701, 890707.